Exacerbation of psoriatic skin lesions in a patient with psoriatic arthritis receiving adalimumab
Article first published online: 30 APR 2008
© 2008 Blackwell Publishing Ltd
Journal of Clinical Pharmacy and Therapeutics
Volume 33, Issue 3, pages 321–325, June 2008
How to Cite
Borrás-Blasco, J., Gracia-Perez, A., Nuñez-Cornejo, C., Rosique-Robles, J. D., Mateu-Puchades, A., Casterá, M. D. E. and Rubio-Fabra, M. (2008), Exacerbation of psoriatic skin lesions in a patient with psoriatic arthritis receiving adalimumab. Journal of Clinical Pharmacy and Therapeutics, 33: 321–325. doi: 10.1111/j.1365-2710.2008.00915.x
- Issue published online: 30 APR 2008
- Article first published online: 30 APR 2008
- Received 27 September 2007, Accepted 9 January 2008
- adverse drug reaction;
- psoriatic arthritis;
- tumour necrosis factor
Objective: To report a case of a patient with psoriatic arthritis (PsA) receiving adalimumab, who developed an exacerbation of palmoplantaris pustulosa psoriasis.
Case summary: A 38-year-old woman diagnosed with PsA had received treatment with non-steroidal antiinflammatory drugs. Two months prior to admission, the patient had a Disease Activity Score of 3·8; diclofenac therapy was suspended and physicians considered treatment with adalimumab. Chest X-rays were normal and the tuberculin skin test was negative. Treatment with adalimumab was started. After the third dose of adalimumab, the patient developed an exacerbation of psoriatic skin lesions on palms and soles. The clinical course was consistent with an exacerbation of palmoplantaris pustulosa psoriasis. Adalimumab treatment was suspended. The patient was treated with oral methotrexate 2·5 mg once weekly. One month after methrotexate was started, the patient developed a severe alopecia. Methrotexate therapy was suspended. Three months later, the patient continued with psoriatic skin lesions on palms and soles. Treatment with Psoralen and ultraviolet A therapy was initiated and the patient condition improved without occurrence of psoriatic skin lesions in the next 4 months.
Discussion: Cases of worsening or exacerbation of psoriatic skin lesions induced by anti-tumour necrosis factor (TNF) agents in patients diagnosed PsA are infrequently described in the literature. The most likely cause of the exacerbation of palmoplantaris pustulosa psoriasis in this case was considered to be adalimumab because of the close temporal relationship between exposure to the drug and onset of symptoms. Adalimumab was the only identifiable precipitant that the patient encountered before the exacerbation of psoriasis developed. In accordance with the data obtained and based on the Naranjo algorithm, the adverse reaction could be considered probable.
Conclusions: Patients initiated on adalimumab therapy should be closely monitored for the development of exacerbation of psoriasis. Clinicians should be aware of this rare adverse effect of this anti-TNF drug.